Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 25, NWS Jacksonville, FL

March 1, 2003Clay County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 1, 2003, 9:29 AM EST for Clay County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2003, 9:29 AM EST (14:29 UTC)
Expired
Mar 1, 2003, 10:00 AM EST
In force
31 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Clay County, FL

The radar

The Jacksonville radar (KJAX), 60 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 2.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

487 
WUUS52 KJAX 011429
SVRJAX
FLC019-011500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
928 AM EST SAT MAR 1 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CLAY COUNTY IN NORTHEAST FLORIDA

* UNTIL 1000 AM EST

* AT 928 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL NEAR PENNEY FARMS...
  OR ABOUT 12 MILES SOUTHWEST OF FRUIT COVE...MOVING EAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 1000 AM EST...
  PENNEY FARMS AND ASBURY LAKE...
  GREEN COVE SPRINGS...

HAIL UP TO 2 INCHES IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE.

PEOPLE OUTSIDE SHOULD MOVE TO A BUILDING OR STRUCTURE WHICH WILL
PROVIDE ADEQUATE PROTECTION. MOBILE HOMES AND TRAILERS DO NOT PROVIDE
ADEQUATE PROTECTION FROM A SEVERE STORM.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT
SEVERE WEATHER.

LAT...LON 2987 8159 2985 8179 3005 8184 3009 8169
$$

SANDRIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 9:00 AM EST, 29 minutes earlier.

Area forecast discussion, Mar 1, 9:00 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
900 AM EST SAT MAR 1 2003

JUST HAD A REPORT OF SOFTBALL SIZED HAIL IN HAMPTON...BRADFORD
COUNTY WITH SUPERCELL ENTERING CLAY COUNTY. WINDSHIELDS AND WINDOWS
HAVE BEEN KNOCKED OUT ALONG ITS PATH. ENOUGH SAID...BUSY AS ALL
HECK. NO CHANGES TO FORECASTS AT THIS TIME.

.JAX...
FL...NONE.
GA...NONE.

SANDRIK
Hazardous weather outlook, Mar 1, 5:15 AM EST, 4 hours 14 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-011700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
515 AM EST SAT MAR 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD OVER THE AREA TODAY AND
TONIGHT. STRONGER THUNDERSTORMS WILL PRODUCE LOCALLY STRONG GUSTY
WINDS. RAIN MAY BE HEAVY AT TIMES...CAUSING PONDING OF WATER ON
ROADWAYS AND POSSIBLE FLOODING OF LOW LYING OR POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS NORTHEAST FLORIDA ON
SUNDAY BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

In the hours before

Special weather statement, Mar 1, 6:24 AM EST, 3 hours 5 minutes before
FLZ036-011200-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
624 AM EST SAT MAR 1 2003

...STRONG THUNDERSTORMS WILL IMPACT ALACHUA COUNTY THROUGH 700 AM
EST...

AT 624 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF NEWBERRY...OR ABOUT
11 MILES EAST OF TRENTON...MOVING NORTHEAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NEWBERRY...ARCHER...
ALACHUA...LA CROSSE...GAINESVILLE...ROCHELLE AND GAINESVILLE AIRPORT
THROUGH 700 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LETRO
Special weather statement, Mar 1, 6:40 AM EST, 2 hours 49 minutes before
FLZ033-011215-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
640 AM EST SAT MAR 1 2003

...STRONG THUNDERSTORMS WILL IMPACT ST. JOHNS COUNTY THROUGH 715 AM
EST...

AT 640 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHWEST OF HASTINGS...MOVING
EAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND SPUDS...HASTINGS...BAKERSVILLE...ELKTON...DUPONT CENTER...ST.
AUGUSTINE SOUTH AND ST. AUGUSTINE THROUGH 715 AM EST. SMALL HAIL HAS
ALREADY BEEN REPORTED WITH THIS STORM... AND HAIL UP TO ONE HALF
INCH IN DIAMETER CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LETRO
Special weather statement, Mar 1, 6:49 AM EST, 2 hours 40 minutes before
FLZ038-011215-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
649 AM EST SAT MAR 1 2003

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN FLAGLER COUNTY THROUGH
715 AM EST...

AT 649 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 13 MILES WEST OF PALM COAST...OR ABOUT 7
MILES NORTH OF ANDALUSIA...MOVING EAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND PALM COAST THROUGH 715 AM
EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

LETRO
Special weather statement, Mar 1, 7:21 AM EST, 2 hours 8 minutes before
FLZ035-011300-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
721 AM EST SAT MAR 1 2003

...STRONG THUNDERSTORM MOVING THROUGH GILCHRIST COUNTY...

AT 721 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES WEST OF TRENTON...MOVING
NORTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND TRENTON AND BELL THROUGH 800 AM EST. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

BROYLES
Special weather statement, Mar 1, 7:25 AM EST, 2 hours 4 minutes before
FLZ031-032-011315-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
725 AM EST SAT MAR 1 2003

...STRONG THUNDERSTORMS WILL IMPACT BRADFORD AND WESTERN CLAY
COUNTIES THROUGH 815 AM...

AT 725 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER HAMPTON...OR ABOUT 11 MILES
NORTHWEST OF MELROSE...MOVING NORTHEAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HAMPTON...STARKE...
LAWTEY...KINGSLEY AND MIDDLEBURG THROUGH 815 AM EST. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

BROYLES
Special weather statement, Mar 1, 9:22 AM EST, 7 minutes before
FLZ020-021-011500-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
922 AM EST SAT MAR 1 2003

...STRONG THUNDERSTORMS WILL IMPACT SUWANNEE AND HAMILTON COUNTIES
THROUGH 10 AM EST...

AT 922 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS OVER MUCH OF SUWANNEE AND HAMILTON COUNTIES. MOVEMENT WAS
NORTH TO NORTHEAST AROUND 30 MPH. AREAS IN THE PATH OF THESE STORMS
THROUGH 1000 AM EST INCLUDE...WELLBORN...LIVE OAK...HOUSTON...
CROSSROADS...SUWANNEE SPRINGS AND JASPER. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 5:04 AM ESTSevere Thunderstorm WarningJAXAlachua, Gilchrist41 min
Mar 1, 6:49 AM ESTSevere Thunderstorm WarningJAXAlachua41 min
Mar 1, 7:32 AM ESTSevere Thunderstorm WarningJAXGilchrist43 min
Mar 1, 7:51 AM ESTSevere Thunderstorm WarningJAXAlachua39 min
Mar 1, 7:57 AM ESTSevere Thunderstorm WarningJAXClay48 min
Mar 1, 8:11 AM ESTSevere Thunderstorm WarningJAXColumbia, Suwannee49 min
Mar 1, 8:26 AM ESTSevere Thunderstorm WarningJAXAlachua, Bradford34 min
Mar 1, 8:29 AM ESTSevere Thunderstorm WarningJAXDuval, Saint Johns46 min
Mar 1, 8:47 AM ESTSevere Thunderstorm WarningJAXBaker, Columbia43 min
Mar 1, 8:53 AM ESTSevere Thunderstorm WarningJAXClay37 min
Mar 1, 8:58 AM ESTSpecial Marine WarningJAX62 min
Mar 1, 9:07 AM ESTSpecial Marine WarningJAX53 min
Mar 1, 9:37 AM ESTSevere Thunderstorm WarningJAXSaint Johns53 min
Mar 1, 10:17 AM ESTSevere Thunderstorm WarningJAXDuval43 min
Mar 1, 10:18 AM ESTSpecial Marine WarningJAX117 min
Mar 1, 11:58 AM ESTSpecial Marine WarningJAX2 hr
Mar 1, 12:41 PM ESTSevere Thunderstorm WarningJAXHamilton49 min
Mar 1, 3:38 PM ESTSevere Thunderstorm WarningJAXBaker, Columbia52 min
Mar 1, 3:51 PM ESTSpecial Marine WarningJAX54 min
Mar 1, 6:53 PM ESTSpecial Marine WarningJAX97 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.